Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 58, NWS Melbourne, FL

July 11, 2019Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2019, 1:24 PM EDT for Martin County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2019, 1:24 PM EDT (17:24 UTC)
Expired
Jul 11, 2019, 2:00 PM EDT
In force
36 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:12 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 9:12 AM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
912 AM EDT Thu Jul 11 2019

.DISCUSSION...

Current-Tonight...915 MHZ Cape wind profilers show a deep S/SSW flow
just off the deck through around 10.0 kft with speeds averaging 15-
20 kts. The 10Z KXMR sounding came in with a PWAT of 1.83 inches and
mid-level temps (700-500mb) of +9.1C/-6.8C, respectively. While we
continue with fairly deep moisture over the area the storm steering
flow will be of a southerly component at around 20 mph. Any flooding
issues would revolve around training echoes. Main storm impacts
continue to be frequent lightning, torrential downpours, and wind
gusts locally to around 45 mph in stronger cells. Coverage and
intensity of storms should be greatest mid-late afternoon/early
evening. Surface heating, mid-level impulses, and boundary
collisions will all play their role again. The ECSB should only make
minimal advancement inland this afternoon. Activity expected to wind
down during the evening with mostly dry conditions over land from
late evening and overnight. Max temps near 90F along the coast and
L90s inland. Mins in the L-M70s.

&&

.AVIATION...Deep southerly flow over the area. Plentiful moisture,
surface heating, boundary interactions, energy aloft, all in play
for SCT-NMRS convection increasing thru the aftn and early evening,
then winding down thru the evening. Lightning, torrential downpours,
and gusty winds locally the main aviation threats. Tempo groups,
when necessary, will feature MVFR/IFR conds for CIGs/VSBYs.

&&

.MARINE...Today-tonight...Weak high pressure influence from the
western Atlc ridge will promote directional wind component of SSW to
SSE at times. The flow again this evening/overnight/early Fri
morning more in line with S/SW directional component. Wind speeds
generally AOB 15 kts with highest generally in late aftn/early
evening. Marine interests will need to keep an eye to the sky
southward and southwest as afternoon/evening storms may affect both
the intracoastal and near shore Atlc waters. Inland lakes are also
not immune to strong storms. Main storm impacts include frequent
cloud to water lightning, torrential downpours, and locally strong
wind gusts of 30 to 40 kts. Seas generally around 2 ft near shore
and up to 3 ft over the open Atlc, but winds/seas locally higher
invof storms.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Sedlock/Sharp
Hazardous weather outlook, Jul 11, 10:21 AM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1021 AM EDT Thu Jul 11 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1021 AM EDT Thu Jul 11 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A very moist air mass will remain in place across east central
Florida today. This will allow scattered to numerous afternoon
showers and lightning storms to develop along sea and lake breeze
boundaries as they move slowly inland during the mid to late
afternoon. Coverage is expected to be highest over the interior
during the late afternoon and early evening. Storm motion today will
a little faster today, toward the north at around 20 mph. Stronger
storms will be capable of producing frequent cloud to ground
lightning strikes, torrential rainfall, and brief gusty winds up to
around 45 mph. Move indoors at the first sign of threatening skies.
When thunder roars, head indoors!

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be capable of producing wind gusts of 35 to 40
knots, mainly over larger inland lakes, and around the north
shore of Lake Okeechobee. Frequent cloud to water lightning
will also accompany some of the storms today. Boaters should be
on the lookout for storms approaching from the south at 15 to 20
knots today and move to safe harbor well in advance of storms.

.FLOOD IMPACT
Storms today will be capable of producing 1 to 3 inches of
rainfall in a 60 to 90 minute period today. This is especially
the case from late afternoon through sunset over the interior as
the local seas breezes collide, which may produce urban and poor
drainage type flooding in some locations. Recent heavy rainfall
has made this threat greater from around Lake Kissimmee and Cape
Canaveral north across greater Orlando-Sanford and the I-4
corridor to the Ocala Forest and Lake George in north Lake and
Volusia counties. Remember to never drive across flooded roads as
the water may be too deep to allow your vehicle to cross safely.

.RIP CURRENT IMPACT...
A Moderate threat for dangerous Rip Currents will be in place
along the central Florida Atlantic beaches today. The threat
will be highest through about 100 PM and again after 730 PM due
to tidal effects. To lessen your chance of being caught in the
seaward pull of a Rip Current, swim only within sight of a
lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Expect a high coverage of afternoon and evening lightning storms
again on Friday, with lower coverage expected from this weekend
into early next week as slightly drier air moves over east central
Florida. The main storm threats will continue to be deadly cloud
to ground lightning strikes, gusty winds and locally heavy
rainfall amounts.

.SPOTTER INFORMATION STATEMENT...
Activation of spotter networks is not expected today or tonight.
However, spotters are requested to report any rainfall amounts of
2 inches or more, or any flooding of roads or property, to the
National Weather Service Office in Melbourne.

Cristaldi/Sedlock

In the hours before

Special weather statement, Jul 11, 12:59 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1259 PM EDT Thu Jul 11 2019

FLZ064-111745-
Martin FL-
1259 PM EDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARTIN COUNTY UNTIL 145 PM EDT...

At 1258 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jonathan Dickinson State Park to 12 miles
northwest of North County Airport to near Indiantown. Movement was
north at 25 mph.

Wind gusts up to 50 mph will be possible with these storms and these
winds may arrive well before any precipitation.

Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.

LAT...LON 2697 8007 2697 8014 2696 8015 2696 8061
      2711 8067 2720 8067 2720 8017
TIME...MOT...LOC 1658Z 187DEG 25KT 2697 8020 2698 8037 2697 8053

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:59 PM EDTSpecial Weather StatementMLBMartin46 min
Jul 11, 1:25 PM EDTSpecial Marine WarningMLB110 min
Jul 11, 1:39 PM EDTSpecial Weather StatementMLBIndian River, Saint Lucie51 min
Jul 11, 2:20 PM EDTSevere Thunderstorm WarningMLBIndian River40 min
Jul 11, 2:26 PM EDTSpecial Marine WarningMLB94 min
Jul 11, 3:10 PM EDTSpecial Marine WarningMLB65 min
Jul 11, 3:41 PM EDTSpecial Marine WarningMLB64 min
Jul 11, 3:50 PM EDTSpecial Weather StatementMLBVolusia55 min
Jul 11, 5:25 PM EDTSpecial Weather StatementMLBOsceola50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.